In patients with presumed heroin overdose, the recommended time of observation after reversing heroin toxicity with naloxone varies widely. The aims of this study were to examine the incidence of recurrent opioid toxicity and the time interval in which it occurs after pre-hospital treatment in presumed heroin overdose patients.
We undertook a retrospective study in Helsinki (population, 560,000). Records were reviewed from 1 January 1995 to 31 December 2000. Patients included were treated by the emergency medical service (EMS) for a presumed heroin overdose. Patients with known polydrug/alcohol use or the use of opioids other than heroin were excluded. The EMS records were compared with the cardiac arrest database and the medical examiners' records.
One hundred and forty-five patients were included. The median dose of pre-hospital administered naloxone was 0.4 mg. After pre-hospital care, 84 patients refused further care and were not transported to an emergency department (ED). Seventy-one received pre-hospital naloxone, and no life-threatening events were recorded during a 12-h follow-up period in these patients. After pre-hospital care, 61 patients were transported to an ED. Twelve patients received naloxone in the ED for respiratory depression. All had signs of heroin use-related adverse events within 1 h after receiving pre-hospital naloxone.
Allowing presumed heroin overdose patients to sign out after pre-hospital care with naloxone is safe. If transported to an ED, a 1-h observation period after naloxone administration seems to be adequate for recurrent heroin toxicity.